Format

Send to

Choose Destination
Pain. 2010 Oct;151(1):215-9. doi: 10.1016/j.pain.2010.07.012. Epub 2010 Aug 21.

Deciphering the role of endogenous opioids in high-frequency TENS using low and high doses of naloxone.

Author information

1
Université de Sherbrooke, Faculté de médecine, Sherbrooke, Québec, Canada J1H 5N4.

Abstract

Previous human studies have shown that the analgesic effect of high-frequency TENS could not be reversed by low doses of naloxone. The aim of the present study was to reinvestigate the possible contribution of opioid receptors to high-frequency TENS analgesia by using low (0.02 mg/kg) and high (0.14 mg/kg) doses of naloxone. Naloxone (high and low doses) and saline were administered intravenously to young healthy adults using a triple-blind randomized cross-over design. For each visit, TENS (100 Hz, 60 μs) was applied for 25 min to the external surface of the left ankle. TENS intensity was adjusted to obtain strong but comfortable (innocuous) paresthesias. Experimental pain was evoked with a 1 cm(2) thermode applied on the lateral aspect of the left heel. Subjective pain scores were obtained before, during and after TENS. Because preliminary analyses showed that the order of presentation affected the pattern of results, only the first visit of every participant could be analyzed without fear of contamination from possible carry-over effects. These revealed that TENS maintained its analgesic properties following the injection of saline (p<.001) and the injection of a low dose of naloxone (p<.05). However, when a high dose of naloxone was administered, TENS analgesia was completely blocked (p=.20). These results suggest that high-frequency TENS involves opioid receptors. An insufficient amount of opioid antagonist likely prevented previous human studies from discovering the importance of opioid receptors in producing high-frequency TENS analgesia.

PMID:
20728275
DOI:
10.1016/j.pain.2010.07.012
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center